Heavy Snow, Ashtabula
- When
- November 30, 12:00 PM EST to 11:59 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
An arctic cold front dropped southeast across the region on the morning of the 30th. Cold west to northwest winds behind this front caused lake effect snow showers and squalls to develop during the afternoon of the 30th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An arctic cold front dropped southeast across the region on the morning of the 30th. Cold west to northwest winds behind this front caused lake effect snow showers and squalls to develop during the afternoon of the 30th. These snow showers intensified during the evening of the 30th and continued through the afternoon of December 1st. Snowfall totals of up to 10 inches were reported. Gusty winds accompanying the snow caused whiteout conditions at times along with significant drifting.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 30, 11:05 AM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1105 AM EST SAT NOV 30 2002 UPDATED TO REMOVE MORNING PORTION. .CLE... OH...LAKE EFFECT SNOW WARNING FOR THIS AFTERNOON THROUGH SUNDAY FOR ZONES OHZ011>014...OHZ023...OHZ089. LAKE EFFECT SNOW ADVISORY FOR THIS AFTERNOON THROUGH TONIGHT FOR ZONES OHZ021>022. PA...LAKE EFFECT SNOW WARNING FOR THIS AFTERNOON THROUGH SUNDAY FOR ZONES PAZ001>003. LKW
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-301315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 618 AM EST SAT NOV 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE... A LAKE EFFECT SNOW WARNING IS IN EFFECT FOR A PORTION OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA TODAY AND TONIGHT. LAKE EFFECT SNOW AND SQUALLS WILL DEVELOP ACROSS PORTIONS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. ACCUMULATIONS WILL REACH UP TO 4 INCHES TODAY AND POSSIBLY UP TO 8 TONIGHT. IN ADDITION...A GALE WARNING IS IN EFFECT FOR LAKE ERIE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... THE LAKE EFFECT SNOW WARNING CONTINUES THROUGH SUNDAY ACROSS PORTIONS OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. FROM 4 TO LOCALLY 8 ADDITIONAL INCHES COULD FALL ACROSS THE WARNING AREA BUT ON SUNDAY THE HEAVIEST SHOULD BE CONFINED CLOSER TO THE SHORELINE. SNOW WILL LIKELY CONTINUE SUNDAY NIGHT AND POSSIBLY INTO MONDAY. TK
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321797, 5321798.